Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 56, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 26, 1997, 4:33 PM EDT for Lake County, Volusia County, Florida. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1997, 4:33 PM EDT (20:33 UTC)
- Expired
- Jun 26, 1997, 5:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
Counties Lake County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 5:00 PM EDT | Hail 0.75 | Paisley, FL | |
| Jun 26, 5:00 PM EDT | Hail 0.75 | De Land, FL | Dime size hail fell and a wind gusts to 58 mph were recorded by an amateur radio operator. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1881 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
094 WUUS01 KMLB 262033 RRA SVRMLB FLC069-127-262130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 433 PM EDT THU JUN 26 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...NORTHEASTERN LAKE COUNTY ...VOLUSIA COUNTY AT 430 PM...MELBOURNE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM NEAR LAKE KATHRYN HEIGHTS IN EASTERN LAKE COUNTY. THIS STORM WILL MOVE SLOWLY EAST AT 10 MPH ACROSS SOUTHERN LAKE WOODRUFF AND INTO DELAND INTO VOLUSIA COUNTY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:07 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 26, 2:07 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 205 PM EDT THU JUN 26 1997 TODAY'S MODELS CONTINUE RECENT TREND OF MAINTAINING DEEP LAYER MEAN RIDGE ACROSS THE SW ATLANTIC AND FL. THE LOW LEVEL FLOW IS EXPECTED TO CONTINUE TO ROTATE AROUND THE RIDGE...WITH SOUTHEAST FLOW OVER SOUTH CENTRAL COUNTIES PUSHING THE SEA BREEZE WELL INLAND AND SOUTHWEST FLOW OVER NORTH CENTRAL AREAS KEEPING THE SEA BREEZE CLOSER TO THE COAST. A SIGNIFICANT MOISTURE GRADIENT WILL PERSIST ACROSS THE REGION...WITH A CONSENSUS OF DEEPER MOISTURE THE FARTHER NORTH YOU GO IN THE PENINSULA. THIS IS CONSISTENT WITH DEVELOPMENT OF A DEEP CLOSED LOW OVER GEORGIA AND SUBSEQUENT LOW LEVEL MOISTURE CONVERGENCE OVER NORTH FLORIDA. SCATTERED SHOWERS/STORMS OVER INTERIOR AND LOCALLY NUMEROUS VOLUSIA COUNTY EXPECTED...WITH LOWEST COVERAGE MARTIN COUNTY...WHICH IN TURN HAS A CHANCE OF LATE NIGHT/EARLY MORNING SHOWERS. NOT MUCH IN THE WAY OF TEMP CHANGES EXPECTED THROUGH SAT. PETERSEN
In the hours before
Special weather statement, Jun 26, 10:42 AM EDT, 5 hours 51 minutes before
FLZ041-044>047-053-054-058-059-064-501-261630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1040 AM EDT THU JUN 26 1997 DAYTIME HEATING WILL COMBINE WITH SUFFICIENT MOISTURE AND UNSTABLE CONDITIONS TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORM DEVELOPMENT WILL INITIALLY OCCUR ALONG THE EAST COAST SEA BREEZE AS IF DRIFTS AWAY FROM THE COAST...WITH GREATER INLAND PROGRESS IN MARTIN AND ST LUCIE COUNTIES AND LESS INLAND PROGRESS OVER VOLUSIA COUNTY. OTHER THUNDERSTORMS WILL DEVELOP NEAR LARGER INLAND LAKES. MOVEMENT WILL BE NORTH NEAR 10 MPH...AND STORMS WILL GRADUALLY TURN TOWARD THE NORTHEAST OVER VOLUSIA AND NORTHERN LAKE COUNTIES. THE MAIN THREATS TODAY WILL BE CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND HEAVY RAIN. THE STRONGEST STORMS WILL BE CAPABLE OF GENERATING WIND GUSTS TO 50 MPH AND SMALL HAIL. ...MARINE OUTLOOK... WIDELY SCATTERED THUNDERSTORMS MAY FORM OVER THE INTRACOASTAL WATERS THROUGH EARLY AFTERNOON. LATE THIS AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS MAY OCCUR OVER THE INTRACOASTAL AND COASTAL WATERS FROM CAPE CANAVERAL NORTH. THUNDERSTORMS MAY PRODUCE CLOUD TO WATER LIGHTNING...GUSTY WINDS...AND LOCALLY ROUGH SEAS. ISOLATED WATERSPOUTS ARE ALSO POSSIBLE. PETERSEN
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.